Idaho, 2010

Hail in Idaho, June 29, 2010

June 29, 2010 · NWS MSO · 3 events in 1 county or zone

The atmosphere had warmed and dried from the first 90 degree day of the summer on Monday June 28. By Tuesday June 29, very unstable air associated with increasing southwesterly flow and moisture aloft provided the ingredients for a severe weather event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

The atmosphere had warmed and dried from the first 90 degree day of the summer on Monday June 28. By Tuesday June 29, very unstable air associated with increasing southwesterly flow and moisture aloft provided the ingredients for a severe weather event. A strong shortwave associated with an approaching jet stream approached the area by early evening. The transition had already taken place for large hail producers as large hail was noted near Cottonwood and Grangeville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 29, 12:46 PM PST, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 29, 12:46 PM PST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
246 PM MDT TUE JUN 29 2010

.DISCUSSION...CONVECTION STARTING TO FIRE ACROSS THE REGION THIS
AFTERNOON. SOME STRONG STORMS ANTICIPATED THROUGH THE EVENING
HOURS AS THERE IS QUITE A BIT OF INSTABILITY IN THE ATMOSPHERE.
STRONG GUSTY WINDS ARE THE MAIN POTENTIAL WITH STRONG STORMS. THE
AREAS MOST LIKELY FOR STRONGEST STORMS WILL BE IN WEST CENTRAL AND
SOUTHWEST MONTANA INTO SOUTHCENTRAL AND EAST CENTRAL IDAHO. THIS
INCLUDES MISSOULA, BUTTE, HAMILTON, SEELEY LAKE DOWN TO SALMON AND
DIXIE.

TONIGHT A SHORT WAVE OF ENERGY WILL MOVE NORTH AND WEST INTO THE
REGION AND BRING A CONTINUED THREAT OF CONVECTION THROUGH THE
OVERNIGHT AREAS. THE POTENTIAL EXISTS OVERNIGHT FOR STRONG STORMS
WITH THE TRIGGER BEING THE SHORT WAVE. MODEL SOUNDINGS INDICATE
POTENTIAL FOR SUFFICIENT DIRECTIONAL WIND SHEAR AT THE LOWER
LEVELS...CONDUCIVE TO TRIGGER STRONG STORMS. ANOTHER POTENTIAL
IMPACT MAY BE TRAINING OF STORMS IN CENTRAL IDAHO THROUGH WEST
CENTRAL MONTANA WHICH COULD PRODUCE LOCALIZED FLOODING CONCERNS.

ANOTHER ROUND OF POTENTIALLY STRONG TO SEVERE THUNDERSTORMS IS
POSSIBLE TOMORROW AFTERNOON...WITH THE MAIN THREAT AREA SHIFTING
TO THE SOUTH AND EAST...MAINLY IMPACTING SOUTHWEST MONTANA AND
LEMHI COUNTY IN IDAHO. SUFFICIENT WIND SHEAR...MOISTURE AND UPPER
LEVEL ENERGY WILL REMAIN IN PLACE TO CONTINUE THE POTENTIAL FOR
LARGE HAIL...STRONG WINDS AND HEAVY RAIN IN THE AFOREMENTIONED
AREAS. ELSEWHERE IN NORTHWEST MONTANA AND NORTHCENTRAL IDAHO A FEW
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE BUT ARE NOT
EXPECTED TO INTENSIFY. CHANCE OF PRECIPITATION AND THUNDERSTORMS
WILL DECREASE LATE WEDNESDAY NIGHT INTO THURSDAY.

ANOTHER LOBE OF ENERGY WILL ROTATE AROUND THE PACIFIC STORM SYSTEM
AND MOVE OVER THE NORTHERN ROCKIES THURSDAY NIGHT AND FRIDAY.
PRECIPITATION CHANCES WILL BE MAINLY FOCUSED ACROSS NORTHWEST
MONTANA AND CENTRAL IDAHO WITH ALL LOCATIONS SEEING THE COOLEST
TEMPERATURES OF THE FORECAST PERIOD. THE FLOW STAYS FAIRLY ACTIVE
OVER THE WEEKEND WITH THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS
FOR INDEPENDENCE DAY. THE TROUGH FINALLY MOVES EASTWARD ON MONDAY
WITH A RIDGE STARTING TO BUILD BACK INTO THE REGION MONDAY AND
TUESDAY.

&&

.AVIATION...WEATHER RELATED IMPACTS TO AVIATION WILL BE PRONOUNCED
BETWEEN 29/2000Z AND 30/0600Z FOR TERMINALS KGPI...KMSO...KSMN...AND KBTM.
SPECIFICALLY...THUNDERSTORM POTENTIAL IS HIGHEST DURING THIS TIME.
THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS WILL PASS NEAR
AREA TERMINALS...PRODUCING LARGE HAIL AND STRONG OUTFLOW WINDS.
THUNDERSTORMS MAY OBSCURE TERRAIN FROM TIME TO TIME AS WELL.
THUNDERSTORM THREAT IS ANTICIPATED TO CONTINUE AFTER 30/0600Z...HOWEVER
THE LARGE HAIL AND DAMAGING WIND THREAT DIMINISHES THEREAFTER.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...RPN
LONG TERM....PALLISTER
AVIATION...LOEFFELBEIN
Hazardous weather outlook, Jun 29, 7:39 AM PST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
939 AM MDT TUE JUN 29 2010

IDZ005>008-MTZ002>006-043-291800-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION-
939 AM MDT TUE JUN 29 2010 /839 AM PDT TUE JUN 29 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWESTERLY FLOW ALOFT AND A SURGE OF PACIFIC MOISTURE
WILL COMBINE WITH AN UNSTABLE ATMOSPHERE TO INCREASE THE THREAT OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ007-291800-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-BUTTE/BLACKFOOT REGION-
939 AM MDT TUE JUN 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWESTERLY FLOW ALOFT AND A SURGE OF PACIFIC MOISTURE
WILL COMBINE WITH AN UNSTABLE ATMOSPHERE TO INCREASE THE THREAT OF
SEVERE THUNDERSTORMS DURING THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ROUND OF POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE
ACROSS THE AREA WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 29, 2:00 PM PST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
400 PM MDT TUE JUN 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     NE OVANDO               47.02N 113.13W
06/29/2010  E60.00 MPH       POWELL             MT   TRAINED SPOTTER

            SPOTTER REPORTED ESTIMATED WIND GUST OF 60 MPH FROM
            STORM. SMALLER TREE BRANCHES DOWN WITH THE LARGEST BRANCH
            ESTIMATED AT 4 INCHES.

&&

NOLTE
Local storm report, Jun 29, 2:10 PM PST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
410 PM MDT TUE JUN 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     NE OVANDO               47.02N 113.13W
06/29/2010                   POWELL             MT   TRAINED SPOTTER

            SPOTTERS REPORT A COTTONWOOD TREE FALLEN ACROSS THE ROAD.

&&

NOLTE
Local storm report, Jun 29, 2:20 PM PST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
420 PM MDT TUE JUN 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             OVANDO                  47.02N 113.13W
06/29/2010  E0.88 INCH       POWELL             MT   PUBLIC

            EMPLOYEE AT TRIXIES BAR IN OVANDO ESTIMATE NICKEL SIZE
            HAIL AND HEAVY RAIN.

&&

NOLTE
Special weather statement, Jun 29, 3:24 PM PST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
524 PM MDT TUE JUN 29 2010

MTZ005-006-043-300000-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT
VALLEYS-POTOMAC/SEELEY LAKE REGION-
524 PM MDT TUE JUN 29 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MISSOULA COUNTY UNTIL 615
PM MDT...

AT 518 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM OVER
MISSOULA AND 7 MILES WEST OF BONNER...MOVING NORTHEAST AT 205 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 30 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM
INCLUDE...MISSOULA...BONNER...TWIN CREEKS AND POTOMAC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
TUESDAY EVENING FOR NORTHEASTERN IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4729 11365 4695 11345 4677 11381 4691 11398
TIME...MOT...LOC 2324Z 230DEG 30KT 4691 11378
Local storm report, Jun 29, 4:27 PM PST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
627 PM MDT TUE JUN 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     NE OVANDO               47.02N 113.13W
06/29/2010                   POWELL             MT   TRAINED SPOTTER

            SPOTTERS REPORT A COTTONWOOD TREE FALLEN ACROSS THE ROAD.

0350 PM     HAIL             OVANDO                  47.02N 113.13W
06/29/2010  E0.88 INCH       POWELL             MT   PUBLIC

            EMPLOYEE AT TRIXIES BAR IN OVANDO ESTIMATE NICKEL SIZE
            HAIL AND HEAVY RAIN.

0350 PM     TSTM WND GST     NE OVANDO               47.02N 113.13W
06/29/2010  E60.00 MPH       POWELL             MT   TRAINED SPOTTER

            SPOTTER REPORTED ESTIMATED WIND GUST OF 60 MPH FROM
            STORM. SMALLER TREE BRANCHES DOWN WITH THE LARGEST BRANCH
            ESTIMATED AT 4 INCHES.

0620 PM     HAIL             3 S CONDON              47.48N 113.71W
06/29/2010  E1.50 INCH       MISSOULA           MT   CO-OP OBSERVER

            1.50 INCH HAIL REPORTED AT LINDBERGH LAKE. STRIPPING
            SMALL BRANCHES OFF PINES AND COVERING THE GROUND.

&&

NOLTE
Local storm report, Jun 29, 4:45 PM PST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
645 PM MDT TUE JUN 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     NE OVANDO               47.02N 113.13W
06/29/2010                   POWELL             MT   TRAINED SPOTTER

            SPOTTERS REPORT A COTTONWOOD TREE FALLEN ACROSS THE ROAD.

0350 PM     HAIL             OVANDO                  47.02N 113.13W
06/29/2010  E0.88 INCH       POWELL             MT   PUBLIC

            EMPLOYEE AT TRIXIES BAR IN OVANDO ESTIMATE NICKEL SIZE
            HAIL AND HEAVY RAIN.

0350 PM     TSTM WND GST     NE OVANDO               47.02N 113.13W
06/29/2010  E60.00 MPH       POWELL             MT   TRAINED SPOTTER

            SPOTTER REPORTED ESTIMATED WIND GUST OF 60 MPH FROM
            STORM. SMALLER TREE BRANCHES DOWN WITH THE LARGEST BRANCH
            ESTIMATED AT 4 INCHES.

0620 PM     HAIL             3 S CONDON              47.48N 113.71W
06/29/2010  E1.50 INCH       MISSOULA           MT   CO-OP OBSERVER

            1.50 INCH HAIL REPORTED AT LINDBERGH LAKE. STRIPPING
            SMALL BRANCHES OFF PINES AND COVERING THE GROUND.

0625 PM     HAIL             4 SSE CONDON            47.48N 113.68W
06/29/2010  E1.00 INCH       MISSOULA           MT   TRAINED SPOTTER

            SWAN RIVER LODGE REPORTS PERIOD OF INCH SIZE
            HAIL...ACCOMPANIED WITH PEA AND MARBLE SIZES ALSO.

&&

NOLTE

The radar

The Pendleton radar (KPDT), 198 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Idaho

When
June 29, 5:00 PM PST to 5:12 PM PST
Where
Idaho County, Cottonwood
Measured
1 in hail
Reported by
Public
Coordinates
46.050, -116.350

Quarter size hail was reported by the public in Cottonwood, lasting 10 to 15 minutes.

Hail, Idaho

When
June 29, 5:10 PM PST to 5:50 PM PST
Where
Idaho County, 0.84 mi SE of Fenn
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.960, -116.260

Weather spotter reported hail 1.25 inch in diameter near Fenn.

Hail, Idaho

When
June 29, 5:25 PM PST to 5:50 PM PST
Where
Idaho County, 0.69 mi N of Kooskia Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.140, -115.980

Weather spotter reported hail one inch in diameter near Kooskia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242575, 242577, 242579.